Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 23, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 22, 1999, 11:00 PM CST for Mobile County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 1999, 11:00 PM CST (05:00 UTC)
- Expired
- Jan 22, 1999, 11:45 PM CST
- In force
- 45 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 9:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 5.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KMOB 230501 RRA SVRMOB ALC097-230545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1100 PM CST FRI JAN 22 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 1145 PM CST * AT 1059 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING EAST AT 35 MPH INTO WESTERN MOBILE COUNTY. THE STRONGEST STORMS IN THE LINE WERE MOVING INTO THE SOUTHWESTERN SECTIONS OF THE COUNTY...NEAR GRAND BAY. WIND GUSTS TO 60 MPH AND DIME SIZE HAIL ARE POSSIBLE AS THE LINE OF THUNDERSTORMS PASS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:18 PM CST, 8 hours 42 minutes earlier.
Area forecast discussion, Jan 22, 2:18 PM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 218 PM CST FRI JAN 22 1999 STILL WAITING ON THE BIG EVENT ADVERTISED YESTERDAY. LOOKS LIKE IT WILL BE BETWEEN DARK AND DAYLIGHT NOW. SEVERAL LINES OF STORMS BEEN SPINNING AROUND UPPER LOW THAT IS MOVING INTO NORTHEAST TEXAS. KMOB 88D HAS 50 TO 60 KNOTS LOW LEVEL FLOW ACROSS AREA BUT THE FLOW HAS BECOME A BIT MORE SOUTHERLY AND SHOULD BECOME A BIT SOUTH SOUTHWESTERLY THIS EVENING AS UPPER TROF SLOWLY APPROACHES. FLASH FLOOD WATCHES AND TORNADO WATCHES UP FOR MOST OF AREA. WITH NEAR MERIDIONAL UPPER FLOW EXPECT TRAINING CELLS AND HEVY RAIN. CURRENT SURFACE ANALYSIS HAS A VARIETY OF FRONTS AND SQUALL LINES OVER EAST TEXAS W LOUISIANA...EXPECT PRIMARY SURFACE LOW TO DEVELOP OVER NE LA/W MS AND MOVE NE WITH FONT INTO SW ALAROUND SUNRISE AND OUT OF FORECAST AREA BY NOON. TSTMS ENDING WITH FROPA BUT SOME RAIN AND CLOUDS LINGERING THROUGH MOST OF THE DAY SATURDAY. TEMPS TONIGHT AND SAT MAX BE TRICKY WITH FROPA EXPECTED EARLY MORNING. FOR THE COASTAL WATERS...WINDS TO REMAIN ABOVE SCA LEVELS BUT DONT THINK THEY WILL EXCEED GALE FORCE EXCEPT IN SQUALLS. BECOMING WEST THEN NW TOMORROW. SEAS 10 TO 11 FEET WILL LIKELY INCREASE A BIT BEFORE FROPA AROUND 12Z OVER WESTERN WATERS. STATE DOCKS TIDE GAGE IS ABOUT 2 1/2 FT ABOVE AND MAY WANT TO TAKE THE CWF TO AROUND 2 FT VS THE 1 TO 2 FT. IF WINDS BECOME MORE SSW THIS EVENING SHOULD HELP TO EASE UP THE WATER LEVELS ON THE WESTERN SHORE. MOB 56/59/38/62 +300 PNS 58/61/40/62 +400 DTS 62/66/43/62 +500 GZH 54/56/36/60 +510 11
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 9:34 PM CST | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 56 min |
| Jan 22, 11:45 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 75 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.